Alert archive / Illinois / Tornado Warnings in 1996

Tornado Warning 36, NWS Lincoln, IL

May 28, 1996Champaign County, Illinois

NWS Lincoln, IL issued this tornado warning at May 28, 1996, 1:37 PM CDT for Champaign County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 1996, 1:37 PM CDT (18:37 UTC)
Expired
May 28, 1996, 2:15 PM CDT
In force
38 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Champaign County, IL

The radar

The Lincoln radar (KILX), 97 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.6 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1996-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1996-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 281837
TORSPI
ILC019-281915-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
137 PM CDT TUE MAY 28 1996
 
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  215 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL ILLINOIS
 
   ...NORTHERN CHAMPAIGN COUNTY
 
AT 135 PM...A TORNADO WAS REPORTED NEAR THE INTERSECTION OF INTERSTATES
57 AND 74 NORTH OF CHAMPAIGN. THE TORNADO WAS MOVING NORTHEAST AT 40
MPH. TOWNS IN THE PATH OF THIS STORM ARE NORTHERN CHAMPAIGN...LEVERETT
AND THOMASBORO AND RANTOUL.
 
 
 
 
TAKE COVER IMMEDIATELY IN A BASEMENT OR INTERIOR ROOM ON THE
LOWEST FLOOR. ABANDON MOBILE HOMES AND VEHICLES FOR SAFER SHELTER.
ACT NOW TO SAVE YOUR LIFE!
$$
FRIEDERS
 
 
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at May 28, 9:44 AM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, May 28, 9:44 AM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
945 AM CDT TUE MAY 28 1996

13Z SFC ANALYSIS SHOWING LOW PRES NOW SITUATED OVR EXTREME W CENT IL
WITH WARM FRONT EXTENDING OUT FROM LOW FROM NORTH OF ILX TO JUST SOUTH
OF CMI. LOW CLDS AND FOG PLENTIFUL NORTH OF FRONT. ALSO OVERRUNNING TRWS
DEVELOPING NORTH OF THE FRONT. DRIER AIR NOW PUNCHING INTO SW IL WITH
DEW PT TEMPS DROPPING INTO 50S THIS PAST HOUR IN STL. SAT AND SFC OBS
ALSO INDICATING SOME CLRG SKIES MOVG TWD SRN HALF IL WITH DRIER AIR. LOW
PRES TO WORK SLOWLY EAST ALONG FRONTL BOUNDARY. RWS AND TRWS TO CONT TO
THE NORTH WITH SOME DEVELOPMNT ALONG DRY LINE ALSO OCCURRING  IT MOVES
ACROSS SRN IL EARLY. WSHFT AT SPI JUST OCCURRED AT 1415Z WITH RECENT
SPECIAL. WRAP AROUND MOISTURE COULD PRODUCE ADDITIONAL RWS LATER TDY
MAINLY ACROSS NRN HALF OF AREA. SOME SUNSHINE ALSO POSSIBLE IN SRN
AREAS WITH TEMPS WARMING UP INTO 70S.

PIA    64/50  +6
SPI    76/51  42
DEC    75/51  42
CMI    70/48  63
SE IL  77/53  5-

FRIEDERS

In the hours before

Special weather statement, May 28, 11:03 AM CDT, 2 hours 34 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-291200-

SEVERE WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN ILLINOIS
1100 AM CDT TUE MAY 28 1996

SYNOPSIS:   A LOW PRESSURE AREA AND ITS ASSOCIATED COLD FRONT MOVING
THROUGH CENTRAL ILLINOIS WILL CONTINUE TO MOVE EAST THIS AFTERNOON.
THUNDERSTORMS ARE POSSIBLE ALONG THIS FRONT AS IT TRACKS EAST.

SOME OF THESE STORMS MAY PRODUCE SEVERE WEATHER MAINLY EAST OF A LINE
FROML BLOOMINGTON TO DECATUR TO SHELBYVILLE. SPOTTER ACTIVATION MAY BE
NEEDED THIS AFTERNOON.

FRIEDERS
Special weather statement, May 28, 1:04 PM CDT, 33 minutes before
ILZ038-281840-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
104 PM CDT TUE MAY 28 1996

...THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR MCLEAN COUNTY HAS
EXPIRED AT 1 PM...

THE THUNDERSTORMS THAT PRODUCED HEAVY RAINFALL AND SOME STREET
FLOODING ACROSS MCLEAN COUNTY EARLIER HAVE NOW MOVED OUT OF
THE AREA. THEREFORE...THE URBAN AND SMALL STREAM FLOOD ADVISORY
HAS BEEN ALLOWED TO EXPIRE AT 1 PM.

FRIEDERS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:48 PM CDTTornado WarningILXMorgan, Scott42 min
May 27, 9:24 PM CDTTornado WarningILXMorgan, Scott66 min
May 27, 10:14 PM CDTTornado WarningILXSangamon61 min
May 27, 11:14 PM CDTSevere Thunderstorm WarningILXChristian61 min
May 28, 2:06 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion69 min
May 28, 2:30 PM CDTTornado WarningILXChampaign, Vermilion45 min
May 28, 2:42 PM CDTTornado WarningILXEdgar, Vermilion43 min

Nearby

Tornado Warnings in Illinois, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.